MAUDE Adverse Event Report: VIANT MEDICAL, LLC CROSSBACK ACETABULAR REAMER 52MM

VIANT MEDICAL, LLC CROSSBACK ACETABULAR REAMER 52MM
Model Number 255000052
Medical Device Problem Codes Device-Device Incompatibility (2919); Compatibility Problem (2960)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported during an unknown patient procedure that after reaming with the 52mm (viant) reamer, the 52mm (implant) cup would not stick when implanted.Another 52mm (implant) cup was tried and it also did not stick.The procedure was continued by reaming up to 54mm and implanting a 54mm (implant) cup instead with a 3-5 minute delay.It was speculated that there was a mismatch in size between the 52mm (implant) cup and 52mm (viant) reamer.The procedure was completed successfully with no consequences or impact to patient.
 
Additional Manufacturer Narrative
The complaint sample was returned to viant for evaluation but the evaluation has not yet begun.Once the evaluation is completed, a follow-up medwatch 3500a emdr will be submitted accordingly.G2: complaint information provided by distributor, depuy synthes.
 
Additional Manufacturer Narrative
The complaint sample was returned to viant for evaluation and the reported event is confirmed.The hemispherical acetabular reamer is dull and worn.The customer reported that after reaming with 52mm viant acetabular reamer, the 52mm implant cup would not stick when implanted.Additionally it was speculated that there was a size mismatch between the reamer and implant.It is unknown what the measurements of the 52mm pinnacle sector ii cup are as it is not manufactured by viant medical.The 52mm acetabular reamer is manufactured by viant medical.From inspection, it was found that the base of the shell (reamer cup) diameter is within the 50mm reference dimension.The remaining reaming diameter/radius is via the reaming teeth.From microscopic camera imaging of the reaming teeth, it is evident the returned acetabular reamer is dull, rounded, and nicked from repeated use.Worn reamers will become less effective over time and will required additional forces to ream correctly, prompting additional stress to be applied on the welded edges of the crossbars.These added forces can then lead to further failures.Based on the above, it is likely the 52mm acetabular reamer teeth were dull which resulted in being unable to achieve the appropriate reaming depth, subsequently leading to the reported mismatch between the viant 52mm acetabular reamer and the 52mm implant cup.The current ifu sent with this device today, man-004006 rev.A, states the following; · orthopedic medical devices are re-usable instruments used in a clinical setting for orthopedic surgery.· anticipated useful life: 60 use cycles.· repeated processing has minimal effect on these instruments.End of life is determined by wear and damage due to intended use.· visually inspect for damage and wear.Cutting edges should be free of nicks and present a continuous edge.If the instrument is damaged and worn it is considered at the end of its life and should be discarded.· when udi carrier(s) is no longer readable, the instrument is to be discarded.· viant devices should only be used by qualified personnel fully trained in the use of the surgical instruments and the relevant surgical procedures.· do not modify viant instruments in any way and handle with care at all times.Surface scratches can increase wear and the risk of corrosion, · manual surgical instruments have a limited life-span which is determined by wear or damage due to repeated intended use.When a surgical instrument reaches the end of its functional life, clean the instrument of any and all biomaterial/biohazards and safely discard the instrument in accordance with applicable laws and regulations.The device history records (dhr) were reviewed by the supplier.The acetabular reamer was manufactured on 29-nov-2019 and shipped for distribution on 30-nov-2019 (approximately 3.09 years of use).Visual, dimensional, and functional quality inspection reports found no problems.According to the dhr review, there were no ncr reports reported for this lot number.The dhr review did not identify any nonconformance.The product was manufactured according to the qualified process without deviation that could affect the fit, form, and function of the finish device.The viant risk management files were reviewed and found the reported patient effect and the observed failure are captured, assessed within the viant device history files (dhf), and has been mitigated to the lowest possible risk region.The trend analysis reveals the estimated failure rate falls within the occurrence range identified in the viant risk management files.In conclusion, the reported event is confirmed as the returned acetabular reamer is dull and worn from repeated use.The root cause is attributed to product end of life.The reamer had been used beyond its anticipated useful life.No further investigation with regard to this complaint is required.Viant will continue to monitor for trends.Updated type of investigation, investigation findings, and investigaiton conclusions based on evaluation.

Brand Name
CROSSBACK ACETABULAR REAMER 52MM
Common Device Name
REAMER
Manufacturer (Section D)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer (Section G)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer Contact
tony singh
4545 kroemer road
fort wayne, IN 46818
MDR Report Key17730752
Report Number3004976965-2023-00015
Device Sequence Number6440750
Product Code HTO
UDI-Device Identifier00840096400595
UDI-Public00840096400595
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number255000052
Device Catalogue NumberT17621
Device Lot NumberPC5182336
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2023
Supplement Date Received by Manufacturer10/10/2023
Initial Report FDA Received Date09/12/2023
Supplement Report FDA Received Date10/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/29/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown